Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 96, NWS La Crosse, WI

June 18, 1998Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 1998, 6:43 PM CDT for Adams County, Wisconsin. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 6:43 PM CDT (23:43 UTC)
Expired
Jun 18, 1998, 7:00 PM CDT
In force
17 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS1 KLSE 182345 RRA
SVRLSE
WIC001-190000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 700 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR BIG FLATS OR 20 MILES SOUTH OF
  WISCONSIN RAPIDS...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROME AT 650 PM

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND
AWAY FROM WINDOWS

KING/RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 2:50 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT THU JUN 18 1998

TONIGHT/S PRIMARY CONCERN...FLASH FLOOD AND SEVERE WEATHER POTENTIAL
THIS EVENING.

AS OF 19Z...LOW PRESSURE AT SURFACE AND ALOFT OVER NORTHERN PLAINS WITH
SURFACE COLD FRONT ADVANCING INTO WESTERN IOWA AS SHOWN WELL BY 15Z RUC.
SATELLITE IMAGERY INDICATED MORE STORMS FORMING ALONG THE FRONT AND
LIFTING RAPIDLY NORTHWARD. OTHER THUNDERSTORMS ALREADY MOVING RAPIDLY
ACROSS THE FORECAST AREA AND A FEW OF THESE HAVE PRODUCED LOCALLY HEAVY
RAIN IN NORTHEAST IOWA AND SOUTHWEST WI. EVEN ISOLATED WIND DAMAGE NEAR
ROCHESTER MN AND IN GRANT COUNTY OF SOUTHWEST WI.

12Z MODELS INDICATED UPPER LEVEL TROUGH BECOMES NEGATIVE TILTED AND
SWINGS OVER OUR FORECAST AREA THIS EVENING WITH STRONG 200-400 MB
PV-ADVECTION. UPPER LEVEL TROUGH AND SURFACE COLD FRONT SHOULD PASS
QUICKLY THROUGH THIS EVENING...EXITING EASTERN AND NORTHERN MOST
SECTIONS AROUND 06Z. QPF SHOWED ANOTHER ROUND OF HEAVY RAINFALL BEFORE
THE FRONT AND UPPER LEVEL ENERGY EXIT.

RAINFALL FROM PREVIOUS STORMS AND TRAINING ANTICIPATED WITH NEXT ROUND
THIS EVENING STILL ENHANCING POTENTIAL FOR FLASH FLOODING ALL OF
NORTHEAST IOWA AND WI ZONES. SOUTHEAST MN ZONES CAN HOLD MORE WATER PER
FLASH FLOOD GUIDANCE VALUES...BUT AM CONCERNED THAT LOCALIZED SPOTS
COULD HAVE RAIN THAT EXCEEDS THEIR FLASH FLOOD VALUES AS WELL. ALSO...A
FEW STORMS COULD STILL HAVE LARGE HAIL AND DAMAGING WINDS ALL OF OUR
FORECAST AREA THIS EVENING TOO.

COORDINATED WITH DES MOINES AND MINNEAPOLIS FORECAST OFFICES.

THOMPSON

In the hours before

Local storm report, Jun 18, 3:45 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 MILES NORTH OF NASHUA   IA   TORNADO
06/18/98   CHICKASAW                      TWO SEMIS IN A DITCH AND
                                          POWER LINES DOWN.

0333 PM    NORTH WASHINGTON          IA   UNCONFIRMED REPORT OF
06/18/98   CHICKASAW                      TORNADO BY SHERIFF

TMC
Local storm report, Jun 18, 3:45 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 MILES NORTH OF NASHUA   IA   TORNADO
06/18/98   CHICKASAW                      TWO SEMIS IN A DITCH AND
                                          POWER LINES DOWN.

0333 PM    NORTH WASHINGTON          IA   UNCONFIRMED REPORT OF
06/18/98   CHICKASAW                      TORNADO BY SHERIFF

TMC
Special weather statement, Jun 18, 6:00 PM CDT, 43 minutes before
IAZ008>011-018-019-029-030-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH CANCELLED FOR
NORTHEAST IOWA...

ALLAMAKEE...CLAYTON...FAYETTE...CHICKASAW...WINNESHIEK...
HOWARD...FLOYD AND MITCHELL COUNTIES OF NORTHEAST IOWA ARE NO LONGER
IN A SEVERE THUNDERSTORM WATCH OR FLASH FLOOD WATCH. THUNDERSTORMS
WITH HEAVY RAINS HAVE MOVED OUT OF THE AREA.

THOMPSON
Special weather statement, Jun 18, 6:00 PM CDT, 43 minutes before
IAZ008>011-018-019-029-030-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH CANCELLED FOR
NORTHEAST IOWA...

ALLAMAKEE...CLAYTON...FAYETTE...CHICKASAW...WINNESHIEK...
HOWARD...FLOYD AND MITCHELL COUNTIES OF NORTHEAST IOWA ARE NO LONGER
IN A SEVERE THUNDERSTORM WATCH OR FLASH FLOOD WATCH. THUNDERSTORMS
WITH HEAVY RAINS HAVE MOVED OUT OF THE AREA.

THOMPSON
Special weather statement, Jun 18, 6:17 PM CDT, 26 minutes before
MNZ088-096-WIZ033-041-053-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT THU JUN 18 1998

...HIGH WINDS REPORTED BEHIND THE RECENT LINE OF THUNDERSTORMS...

WIND GUSTS TO 50 MPH HAVE BEEN REPORTED BEHIND THE LINE OF SEVERE
THUNDERSTORMS THAT MOVED THROUGH EARLIER THIS EVENING. BE AWARE THAT
THESE WINDS COULD STILL DO DAMAGE TO ITEMS NOT SECURED. STAY IN A
SAFE PLACE UNTIL THE WINDS HAVE COMPLETELY DIED DOWN. IF
OUTDOORS...SEEK SHELTER IMMEDIATELY.

WINDS ARE EXPECTED TO DECREASE AND NO LONGER BE A THREAT BY 800 PM
CDT.

TMC

&
Special weather statement, Jun 18, 6:17 PM CDT, 26 minutes before
MNZ088-096-WIZ033-041-053-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT THU JUN 18 1998

...HIGH WINDS REPORTED BEHIND THE RECENT LINE OF THUNDERSTORMS...

WIND GUSTS TO 50 MPH HAVE BEEN REPORTED BEHIND THE LINE OF SEVERE
THUNDERSTORMS THAT MOVED THROUGH EARLIER THIS EVENING. BE AWARE THAT
THESE WINDS COULD STILL DO DAMAGE TO ITEMS NOT SECURED. STAY IN A
SAFE PLACE UNTIL THE WINDS HAVE COMPLETELY DIED DOWN. IF
OUTDOORS...SEEK SHELTER IMMEDIATELY.

WINDS ARE EXPECTED TO DECREASE AND NO LONGER BE A THREAT BY 800 PM
CDT.

TMC

&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:24 AM CDTSevere Thunderstorm WarningARXGrant36 min
Jun 18, 4:44 PM CDTSevere Thunderstorm WarningARXCrawford, Grant61 min
Jun 18, 5:01 PM CDTSevere Thunderstorm WarningARXRichland, Vernon74 min
Jun 18, 5:01 PM CDTSevere Thunderstorm WarningARXLa Crosse74 min
Jun 18, 5:22 PM CDTSevere Thunderstorm WarningARXJackson, Monroe83 min
Jun 18, 5:22 PM CDTSevere Thunderstorm WarningARXTrempealeau83 min
Jun 18, 5:40 PM CDTSevere Thunderstorm WarningARXAdams, Juneau65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.